Alert archive / Alaska / High Wind Watches in 2006

High Wind Watch 13, NWS Anchorage, AK

December 29, 2006

NWS Anchorage, AK issued this high wind watch at Dec 29, 2006, 12:00 AM AKST. It took effect at Dec 30, 2006, 6:00 PM AKST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Dec 29, 2006, 12:00 AM AKST (09:00 UTC)
In effect from
Dec 30, 2006, 6:00 PM AKST
Expired
Dec 31, 2006, 5:00 AM AKST
In force
11 hr
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWAK72 PAFC 291400
NPWALU

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
500 AM AST FRI DEC 29 2006




AKZ191-300200-
/X.NEW.PAFC.HW.W.0014.061230T1400Z-061231T0100Z/
WESTERN ALEUTIANS-
INCLUDING THE CITY OF...SHEMYA AND AMCHITKA
500 AM AST FRI DEC 29 2006

...HIGH WIND WARNING IN EFFECT FROM 5 AM TO 4 PM AST SATURDAY...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 5 AM TO 4 PM AST SATURDAY. 

A WEATHER FRONT ASSOCIATED WITH A DEEP LOW IN THE NORTH PACIFIC
WILL MOVE NEAR THE WESTERN ALEUTIANS SATURDAY PRODUCING EAST WINDS 
50 TO 65 MPH WITH GUSTS TO AROUND 80 MPH. WINDS ARE EXPECTED TO
DIMINISH BELOW WARNING LEVEL SATURDAY EVENING.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. PEOPLE ARE URGED TO SECURE LOOSE OBJECTS THAT COULD
BE BLOWN AROUND OR DAMAGED BY THE WIND.

$$

AKZ187-300200-
/X.NEW.PAFC.HW.A.0013.061231T0300Z-061231T1400Z/
CENTRAL ALEUTIANS-
INCLUDING THE CITY OF...ATKA AND ADAK
500 AM AST FRI DEC 29 2006

...HIGH WIND WATCH IN EFFECT FROM SATURDAY EVENING THROUGH LATE
SATURDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM SATURDAY EVENING THROUGH LATE
SATURDAY NIGHT. 

A WEATHER FRONT ASSOCIATED WITH A DEEP LOW IN THE NORTH PACIFIC
WILL MOVE NEAR THE CENTRAL ALEUTIANS SATURDAY NIGHT WINDS ARE
EXPECTED TO BE FROM THE EAST WIND 45 TO 60 MPH WITH GUSTS TO 80
MPH. WINDS ARE EXPECTED TO DIMINISH SUNDAY MORNING.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. PEOPLE ARE ENCOURAGED TO CLOSELY MONITOR THIS
WEATHER SITUATION. PREPARATION FOR THIS POTENTIALLY DANGEROUS
WEATHER EVENT SHOULD BEGIN NOW. 

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this high wind watch went out at Dec 29, 12:00 AM AKST, 0 minutes earlier.

Area forecast discussion, Dec 29, 12:00 AM AKST, 0 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
500 AM AST FRI DEC 29 2006

.DISCUSSION...

PRECIP IS OCCURRING ACROSS MUCH OF SOUTHCENTRAL THIS MORNING AS THE
LOW THAT HAS BEEN IN THE GULF THE PAST COUPLE OF DAYS HAS MOVED
INLAND OVER PRINCE WILLIAM SOUND. PRECIP HAS CHANGED OVER TO ALL SNOW
ALONG THE COAST AS THE COLD AIR THAT HAS WRAPPED AROUND THE SYSTEM
HAS MADE ITS WAY ONSHORE. SOUTHERLY FLOW ALONG THE NORTH GULF COAST
HAS BROUGHT SNOW INTO VALDEZ...HOWEVER THE STRENGTHENING OF THIS FLOW
ALOFT MAY INCREASE DOWNSLOPING ACROSS MANY PORTIONS OF THE COPPER
RIVER BASIN...DIMINISHING THE SNOWFALL POTENTIAL IN THE VICINTY OF
GLENALLEN. SNOWFALL THAT BEGAN LATE IN THE EVENING ACROSS THE
ANCHORAGE BOWL HAS BEEN ONGOING THROUGH MOST OF THE NIGHT WITH PAHG
RADAR SHOWING A BROAD BAND OF SNOWFALL MOVING UP COOK INLET OVER
ANCHORAGE AND INTO THE MATANUSKA/SUSITNA VALLEYS IN RELATIVELY LIGHT
SOUTH TO SOUTHWESTERLY FLOW. AREAS OF LIGHT SNOW HAVE BEEN OCCURRING
ACROSS MAINLAND SOUTHWEST AK IN ADVANCE OF AN 500MB SHORTWAVE TROUGH
THAT IS ROTATING THROUGH THE AREA. SNOW SHOWERS ARE GENERALLY COMING
TO AN END ACROSS THE EASTERN BERING AS THE FLOW TURNS MORE EASTERLY
IN ADVANCE OF AN APPROACHING WARM FRONT THAT IS BRINGING STRONG WINDS
AND SNOW TO THE CENTRAL AND WESTERN ALEUTIANS.

MODELS...A GOOD DEAL OF UNCERTAINTY IN THE MID-RANGE FORECAST FOR THE
EASTERN DOMAIN OF THE AOR THIS MORNING IN THE MID RANGE AS THE MODELS
DISAGREE CONSIDERABLTY WITH REGARDS TO THE TIMING OF THE NEXT MAJOR
LOW TO MOVE INTO THE GULF IN THE SUNDAY-MONDAY TIME FRAME.
DISAGREEMENT AS TO THE EXACT TIMING AND LOCATION OF FORMATION OF THE
TRIPLE POINT LOW SOUTH OF THE AKPEN ARE THE SOURCE OF MODEL
DISCREPANCIES...WITH THE NAM BRINGING THE LOW INTO THE VICINITY OF
PACV AROUND 00Z TUE WHILE THE GFS LAGS BY ABOUT 6 TO 12 HOURS AND
FAVORS A SOLUTION THAT BRINGS THE LOW INTO THE SOUTHERN KENAI AROUND
09Z TUE...HOWEVER THIS SOLUTION IS NOT VERY CLEAR AS THERE IS A
CONSIDERABLE SPREAD IN THE ENSEMBLE MEMBERS. TO COMPLICATE MATTERS
THE UKMET IS FASTER AND FARTHER SOUTH AND EAST THAN EITHER SOLUTION.
IN LIGHT OF THE UNCERTAINTY IN THE MODEL PROGS...EAST DESK IS
FAVORING A BLEND OF THE NAM/GFS. IN THE WEST...THE NAM IS THE MODEL
OF CHOICE WITH THE GFS USED AFTER 84 HOURS.

FORECAST SOUTH AND EAST OF THE ALASKA RANGE...SNOW SHOULD CONTINUE
ACROSS MUCH OF THE EASTERN DOMAIN TODAY AS THE LOW REMAINS STATIONARY
AND FILLS IN PLACE OVER THE CHUGACH MTNS. DEEP MOIST FLOW UP THE
INLET LOOKS TO CONTINUE THROUGHOUT THE DAY AND THIS IN CONJUNCTION
WITH SOLID DPVA IN ASSOCIATION WITH A VIGOROUS NEGATIVELY TILTED H5
SHORTWAVE TROUGH MOVING INTO THE AREA THIS EVENING IS ENOUGH TO
WARRANT ISSUANCE OF SNOW ADVISORIES FOR ZONES 101 111 AND 145. PRECIP
SHOULD BEGIN TO TAPER OFF OVER THESE ZONES TOWARDS MIDNIGHT AS DRIER
AIR MOVES INTO THE REGION ALONG THE BACK EDGE OF THE LOW.
TEMPERATURES WILL ALSO DROP DURING THE DAY ACROSS MUCH OF THE DOMAIN
AS COLD AIR WORKS ITS WAY IN BEHIND THE LOW. A DRIER FORECAST IS ON
TAP FOR SUNDAY AS THE H5 TROUGH FLATTENS OUT AND LIFTS NORTH AND A
SHORTWAVE RIDGE. THE EXCEPTION IS KODIAK ISLAND WHICH WILL RECEIVE
PRECIP FROM THE WARM FRONTAL BAND OF THE DEVELOPING LOW SOUTH OF THE
AK PEN. AS MENTIONED ABOVE...THE FORECAST FOR THE EARLY TO MIDDLE OF
NEXT WEEK BECOMES SLIGHTLY MURKIER. GOING WITH LIKELY POPS FOR THE
PWS/EASTERN KENAI ZONES AS THEY WILL LIKELY GET PRECIP NO MATTER THE
EXACT TRACK OF THE LOW. CHANCE POPS ARE IN ORDER FOR THE INLAND ZONES
FOR NOW UNTIL THE MODELS CAN COME INTO BETTER AGREEMENT. THE CHANCE
POPS CONTINUE THROUGH THE REST OF THE WEEK AS THE GFS INDICATES THE
CONTINUED PRESENCE OF AN UPPER LOW OVER THE STATE.

FORECAST FOR MAINLAND SW AK...SCATTERED SNOW SHOWERS ACROSS THE AREA
AS THE ABOVE MENTIONED SHORTWAVE ROTATES ACROSS SW AK TODAY. THE
CONTINUED PRESENCE OF THIS UPPER LOW WILL ALLOW FOR ISOLATED TO
SCATTERED SNOW SHOWERS TO PERSIST INTO MID WEEK BEFORE RIDGING MOVES
INTO WED NIGHT IN ADVANCE OF ANOTHER STRONG LOW THAT MOVES INTO THE
BERING SEA. THE FRONT ASSOCIATED WITH THIS LOW IS CURRENTLY PROGGED
TO IMPACT THE AKPEN AND BRISTOL BAY THU NIGHT WITH THE KUSKOKWIM
VALLEY BEING AFFECTED BY FRI. ONLY GOING GOING WITH CHANCE POPS FOR
NOW AS THIS IS STILL FAR OUT ON THE HORIZON.

FORECAST FOR THE BERING SEA AND ALEUTIANS...BLIZZARD WARNINGS ARE IN
EFFECT FOR PUBLIC ZONES 187 AND 191 WITH STORM FORCE WINDS IN THE
ACCOMPANYING MARINE AREAS AS A STRONG WARM FRONT ASSOCIATED WITH A
DEEP LOW SOUTH OF THE RAT ISLANDS MOVES NORTH AND INTO THE CHAIN.
THIS FRONT DISINTEGRATES OVERNIGHT ON SATURDAY AS A TRIPLE POINT LOW
FORMS SOUTH OF THE AKPEN AND PROCEEDS INTO THE GULF OF ALASKA ON
SUNDAY. AS THESE SYSTEMS MOVE AWAY FROM THE ALEUTIANS NORTHERLY
FLOW/COLD ADVECTION RETURNS TO THE BERING SEA AND WITH IT COME
WIDESPREAD SNOW SHOWERS. THESE SHOWERS CONTINUE ACROSS THE EASTERN
BERING THROUGH TUESDAY WHILE THE WESTERN AND CENTRAL ALEUTIANS FALL
UNDER THE INFLUENCE OF A SERIES OF SURFACE LOWS AHEAD OF A LARGE
UPPER LOW THAT MOVES EAST FROM SIBERIA TO KAMCHATKA AND INTO THE
WESTERN BERING BY WED NIGHT. A LARGE LOW IS CURRENTLY PROGGED TO
DEVELOP FROM A SHORTWAVE THAT COMES AROUND THE UPPER LOW. THIS LOW IS
PROGGED TO BECOME THE DOMINANT FEATURE ACROSS THE BERING TOWARDS THE
LATTER HALF OF THE WEEK.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...BLIZZARD WARNING 187 191
MARINE...STORM 172 175 176
         GALE 120 130 132 150 155 170 171 179
         HEAVY FREEZING SPRAY 130 138 140 141 150 155 160 165 179 185
WOOD DEC 06

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 8:38 PM AKSTBlowing Snow AdvisoryAFC10 hr
Dec 28, 11:00 PM AKSTGale WarningAFC12 hr
Dec 28, 11:00 PM AKSTGale WarningAFC36 hr
Dec 28, 11:00 PM AKSTSmall Craft AdvisoryAFC67 hr
Dec 28, 11:00 PM AKSTStorm WarningAFC12 hr
Dec 28, 11:00 PM AKSTStorm WarningAFC48 hr
Dec 29, 1:40 AM AKSTBlizzard WarningAFC22 hr
Dec 29, 11:00 AM AKSTGale WarningAFC55 hr
Dec 29, 11:00 AM AKSTGale WarningAFC55 hr
Dec 29, 11:00 AM AKSTStorm WarningAFC12 hr
Dec 29, 11:00 AM AKSTHeavy Freezing Spray WarningAFC24 hr
Dec 29, 11:24 AM AKSTSnow AdvisoryAFC29 hr
Dec 29, 11:40 AM AKSTSmall Craft AdvisoryAFC35 hr

Nearby

High Wind Watches in Alaska, 2006Every high wind watch in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.